Previous article Table of Contents  Next article

LETTER TO EDITOR
Year : 2013  |  Volume : 7  |  Issue : 4  |  Page : 479-480

Hemodynamically unstable atrial fibrillation after oral contrast dye instillation in a case of Boerhaave's syndrome


Department of Critical Care Medicine, SGPGIMS, Lucknow, Uttar Pradesh, India

Correspondence Address:
Tanmoy Ghatak
Rammohan Pally, Arambagh, Hooghly - 712 601, West Bengal
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1658-354X.121057

Rights and Permissions
Date of Web Publication7-Nov-2013
 


How to cite this article:
Ghatak T, Singh RK, Samanta S. Hemodynamically unstable atrial fibrillation after oral contrast dye instillation in a case of Boerhaave's syndrome. Saudi J Anaesth 2013;7:479-80

How to cite this URL:
Ghatak T, Singh RK, Samanta S. Hemodynamically unstable atrial fibrillation after oral contrast dye instillation in a case of Boerhaave's syndrome. Saudi J Anaesth [serial online] 2013 [cited 2022 Oct 4];7:479-80. Available from: https://www.saudija.org/text.asp?2013/7/4/479/121057

Sir,

The adverse effects of intravenously injected iodinated contrast dye are dealt seriously in literature. [1] However, adverse events following oral contrast dye are relatively less reported. Here, we report an interesting case of hemodynamically unstable atrial fibrillation (AF) following oral contrast instillation in a case of Boerhaave's syndrome.

A 66-year-old retired teacher was referred to our intensive care unit (ICU) from a private hospital in a state of septic shock. He had a history of left sided chest pain and dyspnea after two bouts of vomiting of food material 5 days ago (suspected Boerhaave's syndrome). Patient was a known hypertensive since 10 years, but was well-controlled on oral antihypertensive medications.

On examination in ICU, he was conscious, oriented, febrile, having tachypnea (30/min), tachycardic

(120/min) with hypotension (90/50 mmHg) with patent left intercostal drain (24 Fr) draining serosanguinous material. The patient was intubated and mechanically ventilated and started on broad spectrum antibiotics along with vasopressor and total parenteral nutrition. His baseline hematological (except leukocytosis) and biochemical investigations including arterial blood gas were within normal limit. Electrocardiography and cardiac enzymes were normal. Bedside chest X-ray revealed left sided pleural effusion. Pleural fluid showed high amylase level (>2500 u/l). His shock resolved within next 48 h. We contemplated a contrast enhanced computed tomography (CECT) scanning of chest to confirm our provisional diagnosis and also to see the extent of perforation for early surgical repair. We insert a nasogastric tube up to 15 cm into the esophagus and instilled oral contrast (Iohexol, Omnipaque, GE Health-care) slowly through this tube. Immediately following 20 ml of contrast instillation, the patient developed sudden AF with a ventricular rate of >120/min. He became hemodynamically unstable (BP 80/30 mmHg). A 100 Joule synchronized DC shock had to be given immediately followed by 200 Joule synchronized DC shock. His ventricular rate reduced and hemodynamics improved and his heart rhythm converted into sinus within few minutes. Intravenous 2 g of magnesium sulphate was injected. Intravenous amiodarone infusion (@ 1 mg/kg/h) was also started. Arterial blood gas showed no abnormality in view of electrolytes except mild hypokalemia (K+ =3.8 meq/L). On further questioning of the relatives, we got a history suggestive of tachycardia

(? lone AF) 8 years ago (He was not admitted anywhere and advised to take beta blocker). Importantly, beta blocker was stopped for last 8 days and he had no prior history of allergy to any food and drugs or any reactive airway disease. However, we were able to conduct his CECT scan thorax without further dye push. CECT scan thorax showed pneumomediastinum [Figure 1], contrast leak in pleural cavity and most importantly around aorta and pericardium [Figure 2]. After amiodarone infusion for 24 h, we switched over to injection diltiazem. Even after 5 days of contrast exposure, AF recurred intermittently. Patient underwent cervical esophagostomy and gastrostomy. We started diltiazem tablets through gastrostomy. Post-operative period was uneventful. He could be discharged from hospital after definitive surgery. He is now under cardiology follow-up.
Figure 1: Contrast enhanced computed tomography scan thorax mediastinal window showing pneumomediastinum (yellow arrow) and contrast dye around heart (red arrow)

Click here to view
Figure 2: Contrast enhanced computed tomography scan thorax showing contrast near (1) aorta and in (2) pleural cavity

Click here to view


In view of non-specific presentation of Boerhaave's syndrome; CECT scan is essential to "detect the presence, site and size of esophageal perforation" and to guide proper treatment. [2],[3] For CECT scan of thorax and abdomen, iohexol dye is preferred as oral contrast as it has low osmolarity and less adverse effects. [4] Osmotically related nephrotoxicity and anaphylactic-type reactions are the main adverse effects reported after intravenous iodinated dye exposure. [1],[4] To our knowledge, this is the first reported case of adverse reaction like AF following oral contrast dye instillation. We strongly believe that hemodynamically unstable AF, in our case, is due to direct contact of oral contrast dye around aorta and pericardium. [5] Injection of dye over the pericardium might initiated a pericardial inflammatory reaction, which precipitated AF. [6] The physical process of instillation of a viscous solution or lower (room temperature 22°C) temperature of the instillate near the cardiac chambers might triggered AF. Anaphylactoid reaction after oral dye exposure might be a cause. [4] Pneumomediastinum is a known cause of AF and might be a possibility in our patient. [7] Importantly, his old age and a past history suggestive of lone AF, and stoppage of beta adrenergic blocker (first for the suspected esophageal tear and then for septic shock) might make him susceptible for this life threatening episode. [6],[8]

We, in conclusion, want to highlight that oral iodinated dye instillation can cause hemodynamically unstable AF in cases of suspected esophageal perforation may be due to direct mediastinal instillation and stimulation of cardiac structures. Oral dye in those cases should be instilled in presence of hemodynamic monitoring and defibrillator (preferably in ICU setting).

 
  References Top

1.Singh J, Daftary A. Iodinated contrast media and their adverse reactions. J Nucl Med Technol 2008;36:69-74.  Back to cited text no. 1
    
2.Huber-Lang M, Henne-Bruns D, Schmitz B, Wuerl P. Esophageal perforation: Principles of diagnosis and surgical management. Surg Today 2006;36:332-40.  Back to cited text no. 2
    
3.Fadoo F, Ruiz DE, Dawn SK, Webb WR, Gotway MB. Helical CT esophagography for the evaluation of suspected esophageal perforation or rupture. AJR Am J Roentgenol 2004;182:1177-9.  Back to cited text no. 3
    
4.Seymour CW, Pryor JP, Gupta R, Schwab CW. Anaphylactoid reaction to oral contrast for computed tomography. J Trauma 2004;57:1105-7.  Back to cited text no. 4
    
5.Slinger PD, Campos JH. Anesthesia for thoracic surgery. In: Miller RD, editor. Miller's Anesthesia. 7 th ed. Philadelphia: Elsevier, Churchill Livingstone; 2010. p. 1823, 1831.  Back to cited text no. 5
    
6.Tapio H, Jari H, Kimmo M, Juha H. Prevention of atrial fibrillation after cardiac surgery. Scand Cardiovasc J 2007;41:72-8.  Back to cited text no. 6
    
7.Paluszkiewicz P, Bartosinski J, Rajewska-Durda K, Krupinska-Paluszkiewicz K. Cardiac arrest caused by tension pneumomediastinum in a Boerhaave syndrome patient. Ann Thorac Surg 2009;87:1257-8.  Back to cited text no. 7
    
8.Schoonderwoerd BA, Smit MD, Pen L, Van Gelder IC. New risk factors for atrial fibrillation: Causes of ‹not-so-lone atrial fibrillation›. Europace 2008;10:668-73.  Back to cited text no. 8
    


    Figures

  [Figure 1], [Figure 2]


This article has been cited by
1 Iohexol
Reactions Weekly. 2014; 1485(1): 23
[Pubmed] | [DOI]



 

Top
 
Previous article    Next article
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  IN THIS Article
   References
   Article Figures

 Article Access Statistics
    Viewed1633    
    Printed43    
    Emailed0    
    PDF Downloaded87    
    Comments [Add]    
    Cited by others 1    

Recommend this journal